Alert archive / Texas / Flash Flood Warnings in 2017
Flash Flood Warning 22, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this flash flood warning at Jun 24, 2017, 9:38 AM CDT for Harris County, Texas. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2017, 9:38 AM CDT (14:38 UTC)
- Expired
- Jun 24, 2017, 12:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Harris County, TX
The radar
The Houston radar (KHGX), 34 km from the middle of the area, began a volume at 14:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 10:05 AM CDT | FLASH FLOOD | 1 W Jacinto City, TX | WATER RESCUE NEAR E LOOP N. |
| Jun 24, 10:15 AM CDT | FLASH FLOOD | 3 Nnw Jacinto City, TX | WATER RESCUE AT THE INTERSECTION OF MESA DR. AND MCCARTY ST. |
| Jun 24, 10:20 AM CDT | FLASH FLOOD | 1 W Jacinto City, TX | FLASH FLOODING OCCURING ALONG THE EAST SIDE OF HOUSTON AT I-610 AND MARKET STREET. |
| Jun 24, 10:30 AM CDT | FLASH FLOOD | Pasadena, TX | HIGH WATER VERIFIED ON EAST SAM HOUSTON TOLLWAY IN BOTH SOUTHBOUND AND NORTHBOUND DIRECTIONS AT SPENCER HIGHWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 2.6 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2946 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 578 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- -31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
557
WGUS54 KHGX 241438
FFWHGX
TXC201-241745-
/O.NEW.KHGX.FF.W.0022.170624T1438Z-170624T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Houston/Galveston TX
938 AM CDT SAT JUN 24 2017
The National Weather Service in League City has issued a
* Flash Flood Warning for...
Southeastern Harris County in southeastern Texas...
* Until 1245 PM CDT.
* At 937 AM CDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Flash
flooding is expected to begin shortly. Observed rainfall rates of
2 inches in 30 minutes is occurring at some locations.
* Some locations that will experience flooding include...
Pasadena, Baytown, Deer Park, South Houston, Galena Park, Jacinto
City, Cloverleaf, Second Ward, South Belt / Ellington, Highlands,
Barrett, Greater Eastwood, Near Northside Houston, Greater Fifth
Ward, Greater Hobby Area, Channelview, Northside / Northline,
Aldine, Downtown Houston and Greater Third Ward.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 2978 9494 2973 9495 2960 9513 2961 9530
2991 9540 2987 9498 2985 9497 2982 9493
2980 9493
$$4 follow-up statements
551
WGUS74 KHGX 241459
FFSHGX
Flash Flood Statement
National Weather Service Houston/Galveston TX
959 AM CDT SAT JUN 24 2017
TXC201-241745-
/O.CON.KHGX.FF.W.0022.000000T0000Z-170624T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harris TX-
959 AM CDT SAT JUN 24 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT FOR
SOUTHEASTERN HARRIS COUNTY...
At 955 AM CDT, Doppler radar and automated rain gauges indicated
training...slow moving thunderstorms producing heavy rain over the
warned area. Extremely high rainfall rates are occurring over east
Houston...with rates as high as 2.2 inches every 30 minutes. Urban
streets cannot handle these rates and flash flooding is
imminent if not already occurring! Do not drive into flooded roads!
Some locations that will experience flooding include...
Pasadena, Baytown, Deer Park, South Houston, Galena Park, Jacinto
City, Cloverleaf, Second Ward, South Belt / Ellington, Highlands,
Barrett, Greater Eastwood, Near Northside Houston, Greater Fifth
Ward, Greater Hobby Area, Channelview, Northside / Northline, Aldine,
Downtown Houston and Greater Third Ward.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 2978 9494 2973 9495 2960 9513 2961 9530
2991 9540 2987 9498 2985 9497 2982 9493
2980 9493
$$642
WGUS74 KHGX 241539
FFSHGX
Flash Flood Statement
National Weather Service Houston/Galveston TX
1039 AM CDT SAT JUN 24 2017
TXC201-241745-
/O.CON.KHGX.FF.W.0022.000000T0000Z-170624T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harris TX-
1039 AM CDT SAT JUN 24 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT FOR
SOUTHEASTERN HARRIS COUNTY...
At 1035 AM CDT, Doppler radar and automated rain gauges indicated
continued precipitation across the warned area. The heaviest rain
has shifted from the east Loop 610 to the east Beltway 8 corridor.
Flash flooding is ongoing across southeast Houston and Harris County
with some high water rescues reported earlier. Do not drive
across flooded roads!
Some locations that will experience flooding include...
Pasadena, Baytown, Deer Park, South Houston, Galena Park, Jacinto
City, Cloverleaf, Second Ward, South Belt / Ellington, Highlands,
Barrett, Greater Eastwood, Near Northside Houston, Greater Fifth
Ward, Greater Hobby Area, Channelview, Northside / Northline, Aldine,
Downtown Houston and Greater Third Ward.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 2978 9494 2973 9495 2960 9513 2961 9530
2991 9540 2987 9498 2985 9497 2982 9493
2980 9493
$$424
WGUS74 KHGX 241610
FFSHGX
Flash Flood Statement
National Weather Service Houston/Galveston TX
1110 AM CDT SAT JUN 24 2017
TXC201-241745-
/O.CON.KHGX.FF.W.0022.000000T0000Z-170624T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harris TX-
1110 AM CDT SAT JUN 24 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT FOR
SOUTHEASTERN HARRIS COUNTY...
At 1107 AM CDT, Doppler radar and automated rain gauges indicate
that rain rates have trended downward across much of eastern Harris
County. However, street flooding continues across much of the warned
area and will be slow to recede as long as precipitation continues
to fall. Do not drive across water covered roads!
Some locations that will experience flooding include...
Pasadena, Baytown, Deer Park, South Houston, Galena Park, Jacinto
City, Cloverleaf, Second Ward, South Belt / Ellington, Highlands,
Barrett, Greater Eastwood, Near Northside Houston, Greater Fifth
Ward, Greater Hobby Area, Channelview, Northside / Northline, Aldine,
Downtown Houston and Greater Third Ward.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 2978 9494 2973 9495 2960 9513 2961 9530
2991 9540 2987 9498 2985 9497 2982 9493
2980 9493
$$500
WGUS74 KHGX 241702
FFSHGX
Flash Flood Statement
National Weather Service Houston/Galveston TX
1202 PM CDT SAT JUN 24 2017
TXC201-241708-
/O.CAN.KHGX.FF.W.0022.000000T0000Z-170624T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harris TX-
1202 PM CDT SAT JUN 24 2017
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN HARRIS COUNTY IS
CANCELLED...
The heavy rain has ended for the time being and no additional
flooding is expected in the immediate future. That being said, there
are still some flooded roads across parts of the area. Do not drive
across flooded roadways! Find an alternate route.
LAT...LON 2978 9494 2973 9495 2960 9513 2961 9530
2991 9540 2987 9498 2985 9497 2982 9493
2980 9493
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 6:27 AM CDT, 3 hours 11 minutes earlier.
Area forecast discussion, Jun 24, 6:27 AM CDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
627 AM CDT Sat Jun 24 2017
.AVIATION...
Complicated and messy forecast today. Patchy fog and some low cigs
have settled around SE Texas this morning. At the same time, a
broken line of thunderstorms is pushing southwestward through the
northern taf sites right now while scattered showers and storms
continue to develop near the coast and push northward into the
southern half of the taf sites. Model consensus is generally that
periods of showers and thunderstorms will be ongoing for today and
into this evening, but overall timing trends are very hard to pin
down. Other than the initial convection happening right now, the
tafs have VCTS wording pretty much all day and amendments will
likely be needed to better pin down the timing as things progress.
Vis and cigs should gradually improve to VFR other than right
inside thunderstorms this afternoon with some possible MVFR cigs
and patchy fog developing again overnight tonight. 11
&&
.PREV DISCUSSION... /ISSUED 449 AM CDT Sat Jun 24 2017/
DISCUSSION...
Precip along a long lived ssw moving outflow has combined with
another line of shra/tstms moving swd across north Texas. This
line is currently moving into southeast Texas ahead of
schedule/forecast. Assuming it maintains about the same motion,
it should be situated from roughly Brenham to Houston to Winnie by
around 8am. Speed convergence along the coast is contributing to
additional (and increasing) precip development along the coast.
The threat of localized heavy rain will occur should this continue
to fill in and collide/merge with the incoming precip from the
north later this morning. We've included the mention of heavy
rain in the grids for areas generally along/south of a Bellville
Liberty line this morning.
Not a whole lot of confidence as to what the remainder of the day
has in store. One would think we'd have a decent break in the
early to mid afternoon hours in the wake of this mornings
activity. But with 2-3.3" PW's in place, along with low convective
temperatures, it won't take much heating to get additional
activity to develop. Have 50% POPs in as placeholders for the
afternoon, which can be adjusted either way as trends are
established.
Southeast Texas will remain in a general weakness aloft for a good
portion of the week. Available moisture will be highest, and
convective temps lowest, areawide between now and Tuesday. Slow
storm motions are forecast, at least on the synoptic scale, as
well so we'll need to continue to keep an eye on the localized
heavy rain potential. Timing of precip will be difficult, and much
will probably occur on a mesoscale/microscale level not modeled
well further in time. So, like this afternoon, a lot of the POPs
and timing are broad brushed and will be refined with near term
trends.
Gradually lowering moisture levels, especially inland, are
expected during the second half of the week. So we'd generally
expect warmer conditions and less precip coverage then. Medium
range solutions do try to gradually build the eastern ridge back
overhead next weekend. 47
MARINE...
A SCEC is in effect through 9 AM this morning as winds will be at
least gusting to over 15kt through around mid morning. Winds and
seas will continue to diminish over the weekend before ramping up
again beginning mid week as the gradient tightens in response to a
developing surface cyclone over the lee side of the Rockies.
Tides remain slightly elevated this morning and are running about
1.5 feet or so above normal. A Beach Hazards Statement is in effect
through noon today as these tide levels and wave run up will likely
cause some water to wash over Hwy 87 on Bolivar around high tide
this morning. These conditions will also likely cause strong rip
currents and longshore currents along Gulf-facing beaches today.
With winds and seas gradually diminishing, tide levels should
improve heading into this weekend. 11
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 87 73 87 71 88 / 50 50 50 40 40
Houston (IAH) 88 75 87 72 87 / 60 40 50 40 60
Galveston (GLS) 88 79 87 78 86 / 60 30 50 40 60
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 9 AM CDT this morning
for the following zones: Coastal waters from Freeport to
the Matagorda Ship Channel out 20 NM...Coastal waters from
High Island to Freeport out 20 NM...Waters from Freeport to
the Matagorda Ship Channel from 20 to 60 NM...Waters from
High Island to Freeport from 20 to 60 NM.
&&
Discussion...47
Aviation/Marine...11Hazardous weather outlook, Jun 24, 6:10 AM CDT, 3 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Houston/Galveston TX 610 AM CDT Sat Jun 24 2017 TXZ163-164-176>179-195>199-251115- Brazos-Burleson-Grimes-Houston-Madison-Montgomery-Polk- San Jacinto-Trinity-Walker-Washington- 610 AM CDT Sat Jun 24 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight Showers and thunderstorms are expected today. Widespread hazardous weather is not expected, although 25 to 35 mph wind gusts and localized heavy rainfall will be a possibility in the stronger cells. .DAYS TWO THROUGH SEVEN...Sunday through Friday Increased chances of showers and thunderstorms should persist into early next week. With slow storm motions, we will continue to monitor the possibility for some localized heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. TXZ214-237-238-251115- Brazoria-Chambers-Galveston- 610 AM CDT Sat Jun 24 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight Elevated tide levels and wave run up may produce some minor coastal flooding along the Blue Water Highway, Surfside, and at the Highway 87 and 124 intersection of the Bolivar Peninsula this morning near times of high tide. Moderate to strong rip currents are also possible along area beaches today. Expect some showers and thunderstorms across the area today. Some could produce locally heavy rainfall through the early afternoon hours. Stronger cells will be capable of producing 20 to 40 mph wind gusts as well. With a tropical airmass in place, a few funnel clouds are a possibility. These typically last a few minutes and the vast majority do not typically reach the ground, but can do minor damage if they do. .DAYS TWO THROUGH SEVEN...Sunday through Friday We will be keeping an eye on water levels around times of high tides for the next couple days as they could briefly approach levels needed for minor coastal flooding at the most susceptible locations. Fairly good chances of showers and thunderstorms are expected into midweek. With slow storm motions, some localized heavy rainfall may be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. GMZ330-335-350-355-370-375-251115- Coastal waters from Freeport to the Matagorda Ship Channel out 20 NM-Coastal waters from High Island to Freeport out 20 NM- Galveston Bay-Matagorda Bay- Waters from Freeport to the Matagorda Ship Channel from 20 to 60 NM-Waters from High Island to Freeport from 20 to 60 NM- 610 AM CDT Sat Jun 24 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight Small craft should exercise caution in the Gulf waters due to elevated seas. Winds and seas will be higher in scattered thunderstorms...more numerous in the bays. Due to the tropical airmass in place...isolated funnels or waterspouts will also be a possibility. .DAYS TWO THROUGH SEVEN...Sunday through Friday Fairly good chances of showers and thunderstorms are expected into early midweek. Winds and seas will be higher in and near storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. TXZ200-210>213-226-227-235-236-251115- Austin-Colorado-Fort Bend-Harris-Jackson-Liberty-Matagorda-Waller- Wharton- 610 AM CDT Sat Jun 24 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight Expect some showers and thunderstorms across the area today. Some could produce locally heavy rainfall especially this morning into the early afternoon hours. High rain rates in a short time period can cause street flooding. Stronger cells will be capable of producing 20 to 40 mph wind gusts as well. With a tropical airmass in place, a few funnel clouds are a possibility. These typically last a few minutes and the vast majority do not typically reach the ground, but can do minor damage if they do. .DAYS TWO THROUGH SEVEN...Sunday through Friday Increased chances of showers and thunderstorms are expected this weekend into early next week. With slow storm motions, we will be keeping an eye on the possibility for some localized heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 2:17 AM CDT | Beach Hazards Statement | HGX | Brazoria, Chambers, Galveston | 22 hr |
| Jun 24, 7:37 AM CDT | Areal Flood Advisory | HGX | Harris | 113 min |
| Jun 24, 7:50 AM CDT | Areal Flood Advisory | HGX | Austin, Fort Bend, Waller | 55 min |
| Jun 24, 8:07 AM CDT | Flash Flood Warning | HGX | Harris | 3 hr |
| Jun 24, 8:23 AM CDT | Areal Flood Advisory | HGX | Grimes, Liberty, Montgomery, Polk, San Jacinto | 112 min |
| Jun 24, 8:45 AM CDT | Areal Flood Advisory | HGX | Chambers, Harris, Liberty | 3 hr |
| Jun 24, 8:56 AM CDT | Areal Flood Advisory | HGX | Austin, Brazoria, Fort Bend, Harris, Waller | 2 hr |
| Jun 24, 9:20 AM CDT | Areal Flood Advisory | HGX | Harris | 3 hr |
| Jun 24, 9:48 AM CDT | Areal Flood Advisory | HGX | Liberty | 3 hr |
| Jun 24, 10:18 AM CDT | Areal Flood Advisory | HGX | Austin, Colorado, Waller, Wharton | 117 min |
| Jun 24, 10:56 AM CDT | Areal Flood Advisory | HGX | Austin, Fort Bend, Harris, Waller, Wharton | 2 hr |
| Jun 24, 11:18 AM CDT | Areal Flood Advisory | HGX | Colorado, Jackson, Wharton | 57 min |
| Jun 24, 11:55 AM CDT | Flash Flood Warning | HGX | Fort Bend | 2 hr |
| Jun 24, 1:01 PM CDT | Areal Flood Advisory | HGX | Brazos, Burleson, Grimes, Washington | 59 min |
| Jun 24, 2:08 PM CDT | Special Marine Warning | HGX | 52 min |
Nearby
Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.